Hail, Green
- When
- April 29, 12:49 PM CST
- Where
- Green County, Juda
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.580, -89.500
Elevated thunderstorms, developing on the nose of a strengthening 850 mb wind maximum, produced hail up to 1 inch in diameter over portions of southern Wisconsin. The warm air advection regime pushed a warm front into the area with instability, reflected in enhanced levels of elevated CAPE around 1000 J/kg, allowing deep convection with deep layer shear enabling sustained updrafts that produced…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Elevated thunderstorms, developing on the nose of a strengthening 850 mb wind maximum, produced hail up to 1 inch in diameter over portions of southern Wisconsin. The warm air advection regime pushed a warm front into the area with instability, reflected in enhanced levels of elevated CAPE around 1000 J/kg, allowing deep convection with deep layer shear enabling sustained updrafts that produced the large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 29, 11:29 AM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1229 PM CDT MON APR 29 2013 .UPDATE...LAST REMAINING SEVERE STORM IN FAR SOUTHERN GRANT COUNTY CONTINUES TO SHIFT EAST. THIS AND SHOULD AFFECT LAFAYETTE COUNTY FOR THE NEXT HOUR. IT...ALONG WITH THE ASSOCIATED RAIN AREA TO ITS NORTHEAST...SHOULD EVENTUALLY DIMINISH AS IT MOVES FURTHER INTO THE AREA WITH MORE STABLE AIR. THESE STORMS WERE BEING FED BY SOUTH SOUTHWESTERLY 850MB LOW LEVEL JET NOSE. WEAK SURFACE BOUNDARY STRETCHES FROM NORTHEAST IOWA TO JUST NORTH OF THE AREA. SOUTHWESTERLY 850MB LOW LEVEL JET NOSE WILL CONTINUE TO POINT INTO THE AREA THIS AFTERNOON AND TONIGHT...GRADUALLY INCREASING IN MAGNITUDE. WARM AIR ADVECTION KICKS IN TONIGHT AS WELL. TAIL END OF 500MB VORTICITY MAXIMUM OVER SOUTHERN MINNESOTA WILL SHIFT CLIP THE NORTHERN PORTIONS OF THE AREA LATER THIS AFTERNOON AND EARLY EVENING...WITH ANOTHER OVER NEBRASKA SHIFTING INTO THE AREA BY 06Z TUESDAY. ADJUSTING AREA FORECAST SOUNDINGS FOR EXPECTED MID 50S DEW POINTS YIELD MEAN LAYER CAPES OF UP TO 500 J/KG THIS AFTERNOON...THEN SHOW ELEVATED CAPES INCREASING TONIGHT OVER 1000 J/KG. DEEP LAYER SHEAR IS STRONG THIS AFTERNOON...THEN WEAKENS SOMEWHAT TONIGHT AS MID LEVEL WINDS WEAKEN. SPC PULLED BACK SLIGHT RISK AREA TO JUST THE FAR SOUTHWESTERN SECTIONS OF THE AREA. MAIN RISK APPEARS TO BE IN IOWA...THOUGH IF HIGHER DEW POINTS MOVE IN AND INCREASE CAPE...COULD SEE A SEVERE STORM OR TWO OCCUR. HRRR DEVELOPS CONVECTION NEAR THE SURFACE BOUNDARY OVER NORTHERN PORTIONS OF THE AREA LATER THIS AFTERNOON INTO EARLY EVENING...WITH ANOTHER BATCH FROM NORTHEAST IOWA MOVING NORTHEAST TOWARD THE AREA. FOR NOW...WILL GO WITH SCATTERED THUNDER FOR LATER THIS AFTERNOON AND TONIGHT. && .AVIATION/18Z TAFS/... VFR CONDITIONS ARE EXPECTED THIS AFTERNOON AND THIS EVENING ACROSS TAF SITES. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND TONIGHT...WITH LINGERING CHANCES INTO TUESDAY. THERE SHOULD BE LULLS IN THE PRECIPITATION FROM TIME TO TIME. FOR NOW...WILL KEEP VICINITY THUNDER WORDING IN TAFS...AS THERE IS SOME UNCERTAINTY WITH THE EXACT TIMING AND AREAL COVERAGE OF THE SHOWERS AND STORMS. ANY STORMS WOULD BRING VISIBILITIES DOWN TO NEAR ALTERNATE MINIMUMS...WITH MVFR CEILINGS. LAKE BREEZE SHOULD BRING SOUTHEAST WINDS TO MILWAUKEE AND KENOSHA BY 20Z MONDAY...WITH SOUTH WINDS ELSEWHERE THROUGH THE AFTERNOON. SOUTH WINDS TONIGHT WILL GRADUALLY INCREASE AND SHIFT SOUTHWEST ON TUESDAY. GUSTY SOUTH TO SOUTHWEST WINDS TO 25 KNOTS ARE EXPECTED BY TUESDAY AFTERNOON. && .MARINE... A TIGHT PRESSURE GRADIENT WILL DEVELOP OVER THE NEARSHORE WATERS TUESDAY...WHICH WILL RESULT IN GUSTY SOUTH WINDS. FREQUENT GUSTS TO 25 KNOTS ARE EXPECTED. THUS...A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FROM MID MORNING THROUGH EARLY EVENING TUESDAY. && .PREV DISCUSSION... /ISSUED 342 AM CDT MON APR 29 2013/ SHORT TERM... TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM. AN ELONGATED MID LEVEL SHORT WAVE TROF STRETCHING FROM WESTERN LAKE SUPERIOR BACK WEST INTO WYOMING/COLORADO IS COMPRISED OF AT LEAST TWO DISTINCT SHORT WAVE CIRCULATIONS. ONE CIRCULATION IS OVER NE SOUTH DAKOTA...THE OTHER OVER WYOMING. ALL OF THIS IS OUT AHEAD OF A MAJOR...PATTERN CHANGING TROF NOW DIGGING INTO THE PACIFIC NORTHWEST...BUT MORE ON THAT BELOW. A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS FROM WAUSAU BACK INTO NORTH CENTRAL IOWA IS IN THE VCNTY OF THE 850MB THERMAL RIDGE AND SFC COLD FRONT. THAT COLD FRONT WILL BE GOING THROUGH A WEAKENING PHASE THIS MORNING. THE GENERAL CONSENSUS OF THE SHORT RANGE MODELS IS TO KEEP MOST OF THE PRECIP OVER THE NORTHERN/WRN FORECAST AREA THROUGH THE MORNING. THE HRRR SUGGESTS IT WILL ALL STAY NORTH...BUT IT ALSO DOESN/T RECOGNIZE SOME STRONGER CONVECTION CURRENTLY OVER NRN IOWA. GIVEN THE TRACK OF THAT FIRST SHORT WAVE CIRCULATION...IT WILL MAINLY IMPACT OR NRN TIER OF COUNTIES THIS MORNING INTO THE AFTERNOON. ALSO...THE MODELS... ESPECIALLY THE GFS...ARE EXAGGERATING THE AMOUNT OF LOW LEVEL MOISTURE...SHOWING DEWPOINTS ABOUT 5 TO 10 DEGREES HIGHER THAN REALITY. PRECIPITABLE WATER VALUES ARE ABOUT .25 TO .4 INCHES TOO HIGH AS WELL. WILL THEREFORE DO SOME TRIMMING OF POPS TODAY... MAINLY ACROSS THE SOUTH/EAST. LATER THIS AFTERNOON AND EVENING...WE START TO SEE THE INFLUENCE OF THE SECOND SHORT WAVE THAT WAS OVER WYOMING EARLY THIS MORNING. THIS WILL BE ARRIVING SHORTLY AFTER/AROUND PEAK HEATING. THE 850MB LOW LEVEL JET WILL INCREASE TO AROUND 30KTS WITH THE NOSE...OR SPEED CONVERGENT REGION...PUSHING INTO SOUTHERN WISCONSIN THIS EVENING. DEEP SHEAR VALUES ARE PUSHING 40KTS. WE COULD SEE CAPE VALUES REACH 750-1000J/KG WITH THE CAP BREAKING DOWN AS THE HIGHER LOW LEVEL RH MOVING IN. SPC HAS A GOOD PART OF SOUTH CENTRAL WI IN A SLIGHT RISK FOR SEVERE FOR MAINLY HAIL/WIND. IF STORMS DO GET GOING...CAN/T ARGUE WITH THE HIGHLIGHTED AREA. A LOT WILL DEPEND ON THE EVENTUAL LOW LEVEL MOISTURE FIELD. TUESDAY AND TUESDAY NIGHT...FORECAST CONFIDENCE MEDIUM. ANY OVERNIGHT CONVECTION WILL BE EXITING SOUTHEAST WI EARLY TUE MORNING WITH THE EXITING NOSE OF THE LOW LEVEL JET /LLJ/...SO LEFT A CHANCE IN THE FAR EAST TO ACCOUNT FOR THIS. THEN IT LOOKS LIKE THERE WILL BE A DECENT BREAK IN PRECIP TUE MORNING AS A SURGE OF WARM AIR SPREADS INTO SOUTHERN WI. THIS WILL CAP ANY CONVECTIVE DEVELOPMENT IN SOUTHEAST WI FOR THE AFTERNOON. THEN INCREASING UPPER DIVERGENCE OVER CENTRAL/SOUTHERN WI WITH A STRENGTHENING UPPER LEVEL JET OVER MN...COINCIDENT WITH A STRONG 925/850MB FRONT...SURFACE CONVERGENCE WITH A LOW PRESSURE TROUGH...AND A SHORTWAVE EJECTING OUT AHEAD OF THE MAIN 500MB TROUGH COULD HELP TRIGGER CONVECTION IN SOUTH CENTRAL WI DURING THE AFTERNOON. THE NAM SHOWS THIS SCENARIO WITH ITS HIGHER RESOLUTION...THEN PROPAGATES THE CONVECTION SOUTHEAST TUE EVENING. OTHER MODELS DO NOT MOVE ANY PRECIP INTO SOUTHEAST WI. THE 850MB LLJ WILL BE AMPLIFYING EARLY TUE EVENING AS WELL...WHICH ALSO SUPPORTS CONVECTION. SPC EXPANDED THE SLIGHT RISK FOR SEVERE WEATHER FURTHER INTO SOUTH CENTRAL WI AND JUST BARELY INCLUDES MADISON. THE MAIN THREAT FOR SEVERE WILL BE ISOLATED LARGE HAIL GIVEN CAPE AROUND 1000 J/KG OR BETTER. OVERALL SHEAR APPEARS WEAK...UNLESS CONVECTION CAN BEGIN OUT AHEAD OF THE FRONT WHERE WINDS WILL BE MORE SOUTH THAN SOUTHWEST FOR A TIME. AGAIN...MODELS SEEM OVERDONE WITH DEWPOINTS...BUT THEY SHOULD CREEP INTO THE UPPER 50S RIGHT AHEAD OF THE FRONT BY TUE AFTERNOON. MAX TEMPS EXPECTED AROUND 80 WITH BREEZY SOUTH TO SOUTHWEST WINDS. LONG TERM... WEDNESDAY THROUGH THURSDAY...FORECAST CONFIDENCE MEDIUM. MODELS CONTINUE THEIR TREND TO SLOW DOWN THE EASTWARD FRONTAL PROGRESSION...WITH THE EXCEPTION OF THE NAM. IGNORED THE NAM FOR WINDS AND TOOK A BLEND OF THE GFS AND ECMWF. TRENDED TEMPS TOWARD THE WARM ECMWF AND GFS VALUES...BUT DID NOT GO QUITE AS HIGH. SETTLED FOR HIGHS IN THE LOWER/MID 70S FOR THE EAST HALF OF THE MKX FORECAST AREA...WITH AROUND 60 EXPECTED TOWARD THE DELLS. SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE DUE TO THE CLOSE PROXIMITY OF THE STRONG FRONT/SURFACE TROUGH. CANNOT RULE OUT ISOLATED STORMS OUT AHEAD OF THE FRONT...BUT WITHOUT A REAL TRIGGER...THE MAIN CHANCE FOR PRECIP WILL BE POST FRONTAL TOWARD WESTERN WI. SOUTHEAST WI WILL CONTINUE TO HAVE THE LOWEST CHANCE FOR SEEING ANY PRECIP. THE FRONT WILL VERY SLOWLY MOVE INTO EASTERN WI WED NIGHT AND THU AND THEN STALL RIGHT THERE THU NIGHT. RAIN SHOWERS ARE BECOMING MORE LIKELY AND AGREED UPON BY ALL THE MODELS...SO INCREASED POPS ESPECIALLY IN THE WESTERN FORECAST AREA. FRIDAY THROUGH MONDAY...FORECAST CONFIDENCE LOW. NEXT WEEKEND WILL BE A STARK CONTRAST TO THIS PAST WEEKEND IN TERMS OF THE WEATHER. A 500MB LOW WILL CLOSE OFF OVER IOWA/MISSOURI THU NIGHT AND PARK THERE UNTIL AT LEAST SATURDAY. THEN THE ECMWF LIFTS THE CLOSED UPPER LOW NORTHWEST OVER THE WEEKEND UNTIL IT GETS ABSORBED INTO ANOTHER UPPER TROUGH...WHILE THE GFS KEEPS IT SITTING OVER THE CENTER OF THE COUNTRY. MODELS ARE NOTORIOUSLY BAD AT HANDLING THE FORECAST POSITIONS OF CUTOFF LOWS AND SUBSEQUENT WEATHER/TEMPERATURES...AND THIS CASE IS NO EXCEPTION. NONETHELESS...IT WILL BE CLOUDY AND COOL WITH PERIODS OF LIGHT RAIN SHOWERS IN SOUTHERN WI DURING THIS PERIOD. AVIATION/12Z TAFS/... SOME MORNING MVFR FOG IN THE SOUTHEAST WILL ERODE QUICKLY WITH INCREASING SOUTHERLY FLOW EARLY THIS MORNING. OTHERWISE...LOOK FOR VFR CONDITIONS THROUGH THE PERIOD. WE DO HAVE A CHANCE FOR THUNDERSTORMS AT KMSN AFTER ABOUT 15Z. TIMING IS DIFFICULT...BUT BEST CHANCE WOULD BE LATE MORNING...THEN AGAIN LATER THIS AFTERNOON INTO THE EVENING. THE RAIN/STORMS WILL LIKELY HOLD OFF IN THE SOUTHEAST UNTIL LATE AFTERNOON AND EVENING. MARINE... WINDS AND WAVES WILL APPROACH SMALL CRAFT ADVISORY LEVELS TUESDAY DUE TO A TIGHT PRESSURE GRADIENT DEVELOPING AHEAD OF AN ADVANCING LOW PRESSURE SYSTEM. WINDS AND WAVES WILL APPROACH SMALL CRAFT ADVISORY LEVELS AGAIN LATER WED NIGHT THROUGH FRIDAY AS BRISK NORTH WINDS DEVELOP BEHIND THE DEPARTING LOW PRESSURE SYSTEM. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && UPDATE...WOOD TODAY/TONIGHT AND AVIATION/MARINE...DAVIS TUESDAY THROUGH SUNDAY...MRC
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1147 AM CDT MON APR 29 2013 WIZ046-047-051-052-056>060-062>072-301700- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 1147 AM CDT MON APR 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AS A COLD FRONT DRIFTS INTO THE AREA. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS SOUTHWEST OF A HIGHLAND...MINERAL POINT...DARLINGTON LINE FOR LATER THIS AFTERNOON AND EVENING. LARGE HAIL AND STRONG WINDS ARE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS CONTINUES TUESDAY THROUGH WEDNESDAY AS ANOTHER STRONGER COLD FRONT PUSHES INTO SOUTHERN WISCONSIN FROM THE WEST. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A PRINCETON...COLUMBUS...MADISON TO MONROE LINE. PORTIONS OF THE ROCK RIVER WILL REMAIN IN MODERATE TO MAJOR FLOOD UNTIL EARLY THIS WEEK...AS RIVER LEVELS CONTINUE TO FALL SLOWLY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON TODAY AND TUESDAY. LMZ643>646-301700- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 1147 AM CDT MON APR 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT LOOK FOR PATCHY FOG...ESPECIALLY TOWARD OPEN WATER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SMALL CRAFT ADVISORY CRITERIA MAY BE MET TUESDAY DUE TO BRISK SOUTHERLY WINDS..AND AGAIN LATE WEDNESDAY NIGHT THROUGH FRIDAY DUE TO BRISK NORTHERLY WINDS. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH WEDNESDAY NIGHT. REM WWW.WEATHER.GOV/MKX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1246 PM CDT MON APR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM HAIL BENTON 42.57N 90.38W
04/29/2013 M0.25 INCH LAFAYETTE WI 911 CALL CENTER
PEA SIZE HAIL COVERING GROUND
&&
RSCHAARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1248 PM CDT MON APR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM HAIL SHULLSBURG 42.57N 90.23W
04/29/2013 M0.25 INCH LAFAYETTE WI 911 CALL CENTER
COVERING GROUND WITH HEAVY RAIN
&&
RSCHAARSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 112 PM CDT MON APR 29 2013 WIZ067-068-291845- GREEN-LAFAYETTE- 112 PM CDT MON APR 29 2013 ...STRONG THUNDERSTORM MOVING INTO FAR SOUTHERN GREEN COUNTY... AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHEASTERN LAFAYETTE COUNTY...MOVING EAST AT 40 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... RURAL GREEN COUNTY AT 130 PM CDT GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. CRAVEN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
149 PM CDT MON APR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL JUDA 42.59N 89.51W
04/29/2013 M0.75 INCH GREEN WI TRAINED SPOTTER
&&
RSCHAARThe Milwaukee radar (KMKX), 89 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449720.